Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


psoriasis
Aug 27, 2003

Hello everyone, I'm grateful to have found this website.

I live in London UK, and was diagnosed on 4 December 2001 - I had felt lousy for quite a long time, physically and mentally, so decided to test. The shock caused me to seek some short term psychiatric help although antidepressants didn't really work, but some excellent supportive counselling over a period of about 6 months at an HIV support centre did.

My CD4 counts over the past 18 months have generally been high to very high - ranging from 720 (at present) to a surprising 1160, my viral load ranging from 68,000 to 425,000. But this year has brought a sequence of physical problems that do not seem to stop.

Late last autumn, I felt terrible, lost a lot of weight, was off my food and in January had almost constant diarrhoea for 5 weeks. Eventually Giardiasis was diagnosed. As soon as that cleared up I got Herpes up my ass, February! In March an eye infection led to greasy blisters spreading over my face and down my body over a 4 week period which mystified the doctors, but they eventually decided it was Erythema Multiforme. That cleared up, but in April my prostate and testicles started to hurt, my balls aching for months. And now, 3 weeks ago, my hands turned red, my feet red and patchy developing little volcanic eruptions then spreading all over my legs and arms - guttate psoriasis! Still with it, and not sleeping with a persistent troubling (strep?) throat.

Is this welcome to HIV? Is this symptomatic of the viral load having a field day? I have fabulous support from my HIV clinic - it could simply not be bettered. But I'd be interested to know doctors' views or fellow patients' experiences if their early (and supposedly "fit") years started in this way? Best wishes to all!

Response from Dr. Henry

Wow-that is an impressive list of medical problems. It is tough to say whether you would have had all of those problems develop if you were not HIV+/ HIV+ status can influence the magnitude and frequency of each of those problems to a mild/modest degree even if the CD4 count is high. It is hard to determine the quality of your CD4 counts and your unique genetic make up and exposure to germs in everyday life. Sometimes the only way to tell is to consider a short-term trial of treatment (6 months for example) using drugs that are unlikely to fail or result in resistance. If you tolerate the drugs and notice an improvement in the background medical problems then you might be an example of someone who might benefit from earlier use of drugs--sounds like your care/support has been excellent so you might raise that idea with them. Alternatively treating/suppressing your active medical problems and trying to avoid any new exposures (safe sex etc!) and observing how you do and what your blood test do over the next 6-12 months is also very reasonable. KH



Previous
abacavir
Next
Psoriasis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement